ISSN 1470-3947 (print) | ISSN 1479-6848 (online)

Endocrine Abstracts (2017) 50 EP053 | DOI: 10.1530/endoabs.50.EP053

Hypoglycaemia manifested as transient cardiac arrhythmias in a non-diabetic: a case report

Michael Olamoyegun1, Oluwabukola Ala2, Akinyele Akinlade3, Clement Aransiola1 & Ofem Enang4


1LAUTECH University Teaching Hospital, Ogbomosho, Nigeria; 2Bowen university Teaching Hospital, Ogbomosho, Nigeria; 3General Hospital Odan, Lagos, Nigeria; 4University Of Calabar Teaching Hospital, Calabar, Nigeria.


Background: Hypoglycaemia is a life-threatening condition commonly encountered in emergency department (ED), mainly among individuals with diabetes on insulin or oral hypoglycaemic agents (OHA). Hypoglycaemia in non-diabetic individuals is not a common condition and its often a diagnostic challenge for clinicians especially when presented in an unusual way. Although it does not seem to be a cardiac emergency feature, various electrocardiographic manifestations due to hypoglycaemia have been reported.

Case: Here, we report the case of a 49-year-old man who presented because of feeling of fatigue, ‘impending death’, and dizziness of about 30 minutes before presentation. He was observing Ramadan fast and his last meal was about 12 hours earlier. The urgent ECG showed sinus tachycardia, ST segment elevation and right bundle branch block (RBBB), and a blood glucose of 2.5 mmol/l (45 mg/dl). All these cardiac arrhythmias promptly reverted to sinus rhythm shortly after correction of hypoglycaemia with 10% dextrose infusion. Hence, the precipitating event for these ECG findings was thought to be due to hypoglycaemia. Although, the patient was a known hypertensive on medications, a review of previous ECGs did not reveal any arrhythmias. Also, all subsequent serial ECGs done during the admission were all normal and repeated cardiac markers all normal.

In conclusion, clinicians should be aware of unusual clinical presentations of hypoglycaemia including cardiac arrhythmias for which ‘medical cardioversion’ can simply be made with dextrose infusion to correct hypoglycaemia. Hence, a routine bedside blood glucose estimation may be indicated in such situation in the ED.

Keys: Cardiac arrhythmias, ECG, Hypoglycaemia, Non-diabetic

Article tools

My recent searches

No recent searches.